Thunderstorm Wind, Appomattox
- When
- June 13, 8:40 PM EST
- Where
- Appomattox County, 5 mi SSW of Hixburg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Post Office
- Coordinates
- 37.263, -78.705
A few trees were reported down southwest of Hixburg.
Strong June heating and weak upslope flow generated enough instability along with a relatively moist air mass to allow a line of storms to develop in the late evening of June 13th. The line moved east and become severe over the piedmont, causing some wind damage and hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Strong June heating and weak upslope flow generated enough instability along with a relatively moist air mass to allow a line of storms to develop in the late evening of June 13th. The line moved east and become severe over the piedmont, causing some wind damage and hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 13, 6:38 PM EST, 2 hours 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 738 PM EDT SAT JUN 13 2009 .SYNOPSIS... A WEAK AREA OF HIGH PRESSURE OVER THE UPPER OHIO VALLEY AND A WEAK TROF OF LOW PRESSURE EXTENDING FROM THE SOUTHEAST STATES INTO THE TENNESSEE VALLEY WILL REMAIN NEARLY STATION FOR THE REST OF THE WEEKEND. THIS STAGNANT WEATHER PATTERN WILL MAINTAIN THE THREAT OF ISOLATED TO WIDELY SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS OVER THE MID ATLANTIC REGION THROUGH THE PERIOD. && .NEAR TERM /THROUGH SUNDAY/... DO NOT EXPECT TO SEE MUCH THUNDERSTORM ACTIVITY OVER THE BLACKSBURG FORECAST AREA THROUGH SUNDAY AS BEST DYNAMIC FORCING ASSOCIATED WITH APPROACH OF NORTHERN STREAM SHORT WAVE WILL TRANSIT WELL TO OUR NORTH...AND WITH OLD WEAK FRONTAL BOUNDARY AND ASSOCIATED CONFLUENCE AND HIGHER INSTABILITY REMAINING TO OUR SOUTH. LATEST SATELLITE PICTURES INDICATE AREA OF WEAK SUBSIDENCE IMPINGING ON OUR AREA FROM THE WEST...AND THIS CONFIRMED BY BUFKIT FORECAST SOUNDINGS WHICH SHOW STRENGTHENING SUBSIDENCE INVERSION CENTERED AROUND 650 MILLIBAR LEVEL...ESPECIALLY WEST OF THE BLUE RIDGE. HOWEVER...WEAK UPSLOPING ALONG THE WESTERN SLOPES...HIGHER GROUND LEVEL...AND DIFFERENTIAL HEATING OF RELATIVELY MOIST AIRMASS MAY STILL BE SUFFICIENT TO BREAK DEVELOPING CAP OVER THE MOUNTAINS BY MID-LATE AFTERNOON...AND WITH CORFIDI VECTORS TRANSPORTING ANY CONVECTION TOWARD THE EAST AT 15-20 KNOTS...WILL MAINTAIN ISOLATED THREAT OF THUNDERSTORMS INTO EARLY TONIGHT UNTIL LOSS OF INSOLATION REMOVES LIMITED SUPPORT FOR CONVECTIVE DEVELOPMENT. GRADUALLY CLEARING SKIES...LIMITED MIXING...AND ABUNDANT BOUNDARY LAYER MOISTURE SHOULD SUPPORT THE DEVELOPMENT OF SOME LATE NIGHT AND EARLY MORNING FOG...MOST NOTABLY IN THE DEEPER MOUNTAIN VALLEYS AND IN LOW LYING AREAS NEAR WATER SOURCES ACROSS THE PIEDMONT. FORECASTED WEATHER FOR SUNDAY SHOULD BE QUITE SIMILAR TO THAT EXPERIENCED ON SATURDAY...WITH NO SIGNIFICANT CHANGE TO AIRMASS... AND WITH AFTERNOON HEATING LIKELY TO AGAIN BE SUFFICIENT TO GENERATE ISOLATED THUNDERSTORMS...WHICH MAY THEN DRIFT EAST OF THE BLUE RIDGE AND OUT ACROSS THE PIEDMONT. RELATIVELY STAGNANT AIRMASS CHARACTERIZED BY RELATIVELY HIGH DEW POINTS...LIMITED MIXING...DAYTIME CLOUD DEVELOPMENT...AND NIGHTTIME FOG DEVELOPMENT SHOULD MINIMIZE DIURNAL TEMPERATURE CURVE THROUGH THE PERIOD. WENT WITH LOCAL MOSMOS GUIDANCE WHICH SUPPORTED MILDER METMOS BY NIGHT...AND COOLER MAVMOS BY DAY FOR MOST LOCATIONS. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... UPPER FLOW ACROSS THE CONUS FEATURES A SOMEWHAT ATYPICAL JUNE TROUGH OVER CA WITH A BROAD RIDGE OVER THE SOUTH CENTRAL U.S. AND BASICALLY ZONAL NW FLOW ACROSS THE MID-ATLANTIC. A SERIES OF SHORT-WAVES CONTINUE TO EJECT OUT OF THE CA TROUGH TENDING TO FLATTEN THE RIDGE OVER THE SOUTHERN PLAINS. THE TYPICAL TIMING AND PLACEMENT DIFFERENCES EXIST WITH RESPECT TO SHORT-WAVES TOPPING THE RIDGE AND HEADING TOWARD THE EAST COAST. THE GFS HAS ALSO BEEN ADVERTISING A FAIRLY POTENT SHORT-WAVE FOR THE LATE MON INTO TUE TIME FRAME AND SPINNING UP WEAK LOW PRESSURE ALONG THE RATHER DIFFUSE BOUNDARY LAYING ACROSS THE CAROLINAS AT THAT TIME. EARLY ON IN ITS LIFE CYCLE IT APPEARS TO BE SUFFERING FROM CONVECTIVE FEEDBACK ISSUES DUMPING VERY HEAVY RAINFALL OVER KY EARLY MONDAY BUT BECOMES A BIT MORE TAME AS IT APPROACHES THE WESTERN CWA BUT STILL PRODUCING MODERATE TO HEAVY RAIN ACROSS THE CENTRAL AND SOUTHERN CWA LATE MON INTO TUE. EC MODEL HINTS AT SIMILAR TIMING ALBEIT SOMEWHAT WEAKER IT STILL GENERATES A DECENT SLUG OF QPF MAINLY OVER THE CAROLINAS OVERNIGHT MONDAY NIGHT. DAY 3 HPC QPF ADOPTING THE MORE REASONABLE EC SOLUTION WITH THE BULK OF THE HEAVIER RAINFALL OVER NC AND FAR SOUTH CENTRAL VA. TEMPS EXPECT TO BE NEAR SEASONABLE WITH OVERNIGHT LOWS UPPER 50S TO MID 60S SUN AND MON NIGHT AND HIGHS MONDAY MID 70S TO LOWER 80S UNDER PREVAILING PARTLY CLOUDY SKIES. USED AN ADJUSTMENT TO MET GUIDANCE AS MAV/MOS WERE AGAIN VERY COOL RUNNING 10 TO 15 BLO CLIMO SOMETHING PRETTY TOUGH TO ACHIEVE IN MID-JUNE WITHOUT A SOLID LOW OVERCAST THE ENTIRE DAY. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... GFS LONG WAVE PATTERN SHOWS SOME RETROGRESSION OF THE UPPER RIDGE CENTERED OVER TX AT THE OUTSET OF THE EXTENDED PERIOD ALTHOUGH EC MODEL BASICALLY HOLDS THE RIDGE STATIONARY OVER TX AND BUILDING SLOWLY NORTHWARD. EITHER WAY THE UPPER FLOW ACROSS THE EASTERN THIRD OF THE CONUS WILL BE FROM THE WNW THROUGH MOST OF THE WEEK WITH SHORT-WAVES CRESTING THE RIDGE TENDING TO CARVE OUT TROUGH OVER NEW ENGLAND BUT MORE ZONAL FLOW OVER THE MID-ATLANTIC. GFS SENDS ANOTHER BOWLING BALL SHORT-WAVE DOWN THE EASTERN SIDE OF THE BUILDING RIDGE OVER THE WESTERN PLAINS TUE NIGHT INTO WED WITH HIGH QPF OVERNIGHT. MODELS HAVE TYPICAL DISCREPANCIES WITH SHORT-WAVES TOPPING THE RIDGE AND DROPPING SOUTHEAST AND THIS APPEARS TO BE ANOTHER CASE. BUT EVEN THE EC MODEL BRINGS A SERIES FAIRLY STRONG WAVES SOUTHEAST WITH PLENTY OF QPF WED INTO THU. LATER SHIFTS WILL HAVE TO EVALUATE THE TIMING/PLACEMENT OF ANY PRECIPITATION BUT IT APPEARS THAT THE MID-WEEK PERIOD WILL FEATURE PLENTY OF CLOUDS AND CHANCES FOR RAINFALL. BASICALLY BROAD BRUSHED HIGHER CHC POPS ESPECIALLY TUE INTO WED AND PERSISTING INTO THU. AGAIN ADJUSTED MAX TEMPS TUE-WED UP FROM MAV/MOS/HPC GUIDANCE FOR SIMILAR REASONS CITED ABOVE...MEX HIGH FOR DAN ON WED WAS ONLY 71..16 DEG BLO MID JUNE NORMAL. TEMPS WARM LATE IN THE WEEK AS H85 TEMPS REACH +16C THU AND +19C FRIDAY MAKING FOR MAX OF 70S TO MID 80S THU AND UPPER 70S TO UPPER 80S TO AROUND 90 FAR SE FRI AND ESPECIALLY SAT. && .AVIATION /23Z SATURDAY THROUGH THURSDAY/... NEAREST TSTM ACTIVITY IS TO THE NORTH OF THE LYH AIRPORT...BUT MOVG SEWD...AND DOES NOT LOOK LIKE IT WILL AFFECT THE AIRPORT. WITH LOSS OF HTG AND NO UPPER LEVEL FORCING...ALL TSTM ACTIVITY SHOULD WEAKEN QUICKLY THIS EVENING. MAIN CONCERN OVERNIGHT WILL BE THE POTENTIAL FOR FOG DEVELOPMENT. DID NOT HAVE MUCH LAST NIGHT BECAUSE OF A LOT OF MID/HIGH DEBRIS CLOUDS. WITH FEWER CLOUDS TONIGHT AND GOOD RADIATION CONDITIONS...I HAVE KEPT SOME MVFR FOG IN FOR BLF...LYH AND DAN...AND BROUGHT LWB DOWN TO LIFR WITH THE HELP OF SOME RIVER FOG TOWARD MORNING. FOG IS EXPECTED TO BE SHALLOW...SO WILL LIFT QUICKLY SUNDAY MORNING. VFR CONDITIONS WITH LIGHT SFC WINDS WILL THEN PREVAIL FOR SUNDAY...BUT WITH ISOLATED TO WIDE SLY SCATTERED LATE AFTERNOON TSTMS DEVELOPING...WHICH HAVE A LOW CHANCE OF BRINGING IFR TO MVFR CONDITIONS. A RELATIVELY STAGNANT WEATHER PATTERN WILL PERSIST OVER THE MID ATLANTIC STATES WELL INTO NEXT WEEK...WITH WEAK HIGH PRESSURE TO THE NORTH AND AN ELONGATED TROF OF LOW PRESSURE TO THE SOUTH. A SERIES OF WEATHER DISTURBANCES WILL MOVE EAST THROUGH THE AREA THROUGH THE PERIOD...SUPPORTING THE DEVELOPMENT OF ISOLATED TO WIDELY SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS THAT COULD BRIEFLY LOWER CEILINGS AND VISIBILITIES INTO THE IFR OR MVFR RANGE. OTHERWISE...A TYPICAL SUMMERTIME WEATHER REGIME WILL EXIST AT ALL TERMINAL FORECAST POINTS (KROA...KLYH...KDAN...KBLF...KLWB) WITH MAINLY VFR WEATHER OUTSIDE OF LATE NIGHT AND EARLY MORNING IFR CONDITIONS IN FOG AND STRATUS...MOST NOTABLY IN THE MOUNTAIN VALLEYS AND LOW LYING AREAS NEAR WATER SOURCES ACROSS THE PIEDMONT. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...WERT NEAR TERM...WERT SHORT TERM...PC LONG TERM...PC AVIATION...WERT/JJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 425 AM EDT SAT JUN 13 2009 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-140830- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 425 AM EDT SAT JUN 13 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
536 PM EDT SAT JUN 13 2009
VAZ024-132230-
ROCKBRIDGE VA-
536 PM EDT SAT JUN 13 2009
...A STRONG THUNDERSTORM WILL AFFECT ROCKBRIDGE COUNTY...
AT 534 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
FAIRFIELD...NEAR INTERSTATE 81...MOVING EAST AT 10 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES.
THIS STORM WILL BE NEAR VESUVIUS AROUND 600 PM.
LAT...LON 3798 7927 3788 7913 3782 7915 3779 7919
3779 7921 3781 7923 3781 7925 3779 7927
3780 7941 3798 7938
EXPERIMENTAL
JJSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
724 PM EDT SAT JUN 13 2009
NCZ003>005-019-020-140030-
ROCKINGHAM NC-STOKES NC-SURRY NC-WILKES NC-YADKIN NC-
724 PM EDT SAT JUN 13 2009
...STRONG THUNDERSTORMS WILL AFFECT ROCKINGHAM...STOKES...SURRY...
WILKES AND YADKIN COUNTIES...
AT 722 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 5 MILES
WEST OF SANDY RIDGE TO 6 MILES NORTH OF PILOT MOUNTAIN TO 4 MILES
SOUTH OF DOBSON TO 4 MILES SOUTHEAST OF TRAPHILL...MOVING EAST AT 30
MPH.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS. BRIEF HEAVY
DOWNPOURS CAN BE EXPECTED FROM THESE STORMS. THIS MAY CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES.
THESE STORMS WILL BE NEAR SANDY RIDGE AROUND 730 PM...AYERSVILLE AND
ELKIN AROUND 745 PM...STONEVILLE AND KING AROUND 800 PM.
LAT...LON 3631 8110 3636 8082 3648 8062 3655 8023
3652 7972 3634 7980 3624 7996 3625 8045
3616 8044 3615 8085
EXPERIMENTAL
JJSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
802 PM EDT SAT JUN 13 2009
NCZ004-140100-
STOKES NC-
802 PM EDT SAT JUN 13 2009
...A STRONG THUNDERSTORM WILL AFFECT STOKES COUNTY...
AT 758 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR VADE MECUM...
MOVING SOUTHEAST AT 15 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL ALSO FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES.
THIS STORM WILL BE NEAR HANGING ROCK STATE PARK AROUND 805 PM...
DANBURY AROUND 810 PM...MEADOWS AROUND 815 PM...GERMANTON AROUND 825
PM...AND WALNUT COVE AROUND 840 PM.
FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.
LAT...LON 3625 8020 3625 8027 3644 8044 3655 8030
3655 8027 3638 8003 3625 8003 3625 8019
EXPERIMENTAL
JJSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
844 PM EDT SAT JUN 13 2009
VAZ035-045-046-059-140145-
AMHERST VA-APPOMATTOX VA-CAMPBELL VA-CHARLOTTE VA-
844 PM EDT SAT JUN 13 2009
...A STRONG THUNDERSTORM WILL AFFECT AMHERST...APPOMATTOX...
CAMPBELL...CHARLOTTE AND CITY OF LYNCHBURG COUNTIES...
AT 844 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF
AMHERST...MOVING SOUTHEAST AT 15 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL ALSO FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES.
THIS STORM WILL AFFECT THE NORTHERN SIDE OF THE CITY OF
LYNCHBURG...THEN BE NEAR BOCOCK AROUND 850 PM...RIVERVILLE AROUND
900 PM...STONEWALL AROUND 905 PM...CONCORD AROUND 915 PM...OAKVILLE
AROUND 920 PM AND SPOUT SPRING AROUND 925 PM.
LAT...LON 3734 7860 3731 7865 3727 7867 3724 7868
3715 7878 3742 7921 3762 7906 3736 7859
EXPERIMENTAL
JJPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
856 PM EDT SAT JUN 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND DMG WALNUT COVE 36.29N 80.14W
06/13/2009 STOKES NC LAW ENFORCEMENT
TREES DOWN IN TOWN BLOCKING MAIN STREET
&&
JWHITESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
909 PM EDT SAT JUN 13 2009
VAZ045>047-140200-
APPOMATTOX VA-BUCKINGHAM VA-CAMPBELL VA-
909 PM EDT SAT JUN 13 2009
...STRONG THUNDERSTORMS WILL AFFECT APPOMATTOX...BUCKINGHAM AND
CAMPBELL COUNTIES...
AT 907 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 4 MILES
NORTH OF DILLWYN TO CONCORD...MOVING SOUTHEAST AT 20 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL LIKELY CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES.
THESE STORMS WILL BE NEAR CONCORD AROUND 915 PM...ANDERSONVILLE
AROUND 930 PM...SHEPPARDS AROUND 945 PM AND PAMPLIN CITY AROUND 1000
PM.
LAT...LON 3734 7847 3733 7852 3737 7858 3734 7860
3731 7865 3725 7868 3722 7874 3721 7883
3717 7885 3716 7888 3736 7917 3740 7908
3739 7907 3741 7906 3769 7845 3759 7828
EXPERIMENTAL
JJThe Roanoke radar (KFCX), 142 km away, was scanning. The volume nearest the first event began at 01:39 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
A few trees were reported down southwest of Hixburg.
Several trees were brought down in Phenix.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184335, 184336, 184337.